Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 235, NWS Springfield, MO

July 25, 2001Bourbon County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jul 25, 2001, 8:37 PM CDT for Bourbon County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 25, 2001, 8:37 PM CDT (01:37 UTC)
Expired
Jul 25, 2001, 9:15 PM CDT
In force
38 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 119 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
590 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 260138
SVRSGF

KSC011-260215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
837 PM CDT WED JUL 25 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BOURBON COUNTY IN SOUTHEAST KANSAS

* UNTIL 915 PM CDT

* AT 835 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR BRONSON...OR 13 MILES EAST OF LA HARPE...
  MOVING SOUTH AT 20 MPH. THIS SEVERE THUNDERSTORM WILL LIKELY
  PRODUCE HAIL TO THE SIZE OF QUARTERS...AND WINDS IN EXCESS OF 60
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BRONSON BY 850 PM CDT.
   UNIONTOWN BY 900 PM CDT.
   REDFIELD BY 905 PM CDT.

THE TOWNS OF XENIA...PETERSBURG AND PORTERVILLE ARE ALSO IN THE PATH
OF THIS STORM.

THIS IS A DANGEROUS STORM. SEEK SHELTER NOW!

LAT...LON 3803 9488 3805 9518 3769 9508 3770 9484

DSA

j

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:55 PM CDT, 5 hours 42 minutes earlier.

Area forecast discussion, Jul 25, 2:55 PM CDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 PM CDT WED JUL 25 2001

THUNDERSTORM CHANCES AND TEMPERATURES WILL AGAIN BE THE FOCUS OF
THIS FORECAST PACKAGE.

CONVECTIVE DEBRIS FROM MORNING THUNDERSTORM COMPLEX LINGERED OVER
MUCH OF THE OZARKS THIS AFTERNOON PROVIDING SOME RELIEF FROM THE
RECENT HOT SPELL.  OUTFLOW BOUNDARY FROM THIS SYSTEM WAS SPARKING
NEW CONVECTION ACROSS NORTHERN ARKANSAS.  BUBBLE HIGH LEFT IN THE
WAKE OF THE CONVECTIVE COMPLEX WAS CENTERED BETWEEN SPRINGFIELD AND
WEST PLAINS.

UPPER LEVEL WESTERLIES UNDERNEATH THE CANADIAN OMEGA BLOCK WILL
SUPPRESS THE SUBTROPICAL RIDGE THE NEXT FEW DAYS.  THIS WILL ALLOW A
FRONT TO SAG SOUTHWARD INTO THE OZARKS.  MODELS IN BETTER AGREEMENT
WITH FRONTAL POSITION NEXT 48 HOURS.  MESO-ETA HAD A GOOD HANDLE ON
CURRENT PRECIPITATION FIELDS.

FOR TONIGHT...SOME WARM AIR/THETA-E ADVECTION PROGGED OVER EASTERN
KANSAS INTO WEST CENTRAL MISSOURI IN ADVANCE OF THE NEXT IMPULSE.
FLOW BETWEEN THE WEAKENING BUBBLE HIGH AND SURFACE WAVE OVER SOUTH
CENTRAL KANSAS MAY ACT TO ENHANCE MOISTURE CONVERGENCE OVER EASTERN
KANSAS AND WEST CENTRAL MISSOURI.  THESE FEATURES WILL INTERACT WITH
THE SAGGING BOUNDARY TO IGNITE A CONVECTIVE COMPLEX LATE TONIGHT
SOMEWHERE FROM EASTERN KANSAS TO CENTRAL MISSOURI. HAVE TRENDED RAIN
CHANCES FOR THIS DEVELOPMENT.

ON THURSDAY...A CONVECTIVE COMPLEX WILL LIKELY BE MAKING ITS WAY
ACROSS THE OZARKS DURING THE MORNING.  RAIN COOLED AIRMASS BEHIND
THIS SYSTEM WILL ALLOW THE FRONTAL POSITION TO SETTLE SOUTH INTO THE
AREA.  WILL WORD RAIN CHANCES WITH LIKELY...ALTHOUGH ACTIVITY MAY BE
TAPERING OFF IN THE AFTERNOON.  HIGHS WILL BE CHALLENGING DUE TO
CONVECTIVE DEBRIS.  WILL GENERALLY GO WITH LOWER 80S NORTHEAST TO
THE UPPER 80S SOUTHWEST.

THE FRONT WILL STALL JUST SOUTH AND SOUTHWEST OF THE FORECAST AREA
THURSDAY NIGHT AND FRIDAY SETTING THE STAGE FOR MORE NOCTURNAL
CONVECTIVE DEVELOPMENT. BEST CHANCES THURSDAY NIGHT INTO FRIDAY WILL
BE OVER SOUTHEAST KANSAS INTO THE SOUTHWEST CORNER OF MISSOURI BUT
DIFFICULT TO RULE OUT A CHANCE ANYWHERE ACROSS SOUTHERN MISSOURI.

IN THE EXTENDED...RAIN CHANCES CONTINUE THROUGH THE WEEKEND BEFORE
THE UPPER RIDGE REASSERTS ITSELF EARLY NEXT WEEK.  THIS WILL BRING
RETURN OF WARMER TEMPERATURES AND MINIMAL RAIN THREAT.

PRELIMINARY FORECAST GUIDANCE FOR COORDINATION PURPOSES ONLY...
FCSTID = 11
SGF   73  85  72  86 /  30  60  30  30
JLN   74  87  73  87 /  50  60  30  40
UNO   73  85  72  86 /  30  50  30  30
VIH   72  82  70  84 /  50  50  20  30

.SGF...
MO...NONE.
KS...NONE.

FOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 9:40 PM CDTSevere Thunderstorm WarningSGFBourbon, Crawford50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.